MAUDE Adverse Event Report: MSD DEGGENDORF MFG CLYDESDALE PTC SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

MSD DEGGENDORF MFG CLYDESDALE PTC SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 4986850
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product is not returned to manufacturer for evaluation, however product images were submitted and submitted images appear to display broken and deformed interbody spacer.
 
Event or Problem Description
It was reported that patient with lumbar spinal canal stenosis underwent oblique lumbar interbody fusion(olif) at l3/4/5 and fixation at l3/4/5/s.Intra-op,during olif surgery, surgeon placed a trial to decide cage size after performing l3/4 inter vertebral disc removal without any trouble.It was noted that the inter vertebral height was narrow and was 8 mm, and also the end plate was hard.When the cage was inserted until about the 2/3 of the inter vertebral disc, the cage stopped at the point, and could not be inserted additionally.As the screw of the holder holding the cage was found to be loosened, surgeon tried to tighten the screw before hammering the cage.However, since the screw of the holder did not catch the cage, the surgeon hammered the cage after confirming that the protrusion part of the holder was firmly engaged with the cage.The sale rep noticed that the position of the cage¿s marker was wrong by sagittal image, so he told to the surgeon to stop the procedure and confirm, then the cage was found to be broken.The holder was pulled out from the surgical field together with the cage broken at the point of the 1/3 from the gripped part.The remaining cage was tried to be removed with forceps but it was stuck firmly.The surgeon decided to leave the cage in the patient¿s body because the cage was placed in a good position and the inter vertebral height got up, and also got the lordosis.Space was created in the place where the cage was broken, so bone(autologous) was collected and was filled in the space.Product came in contact with the patient.There were no patient symptoms or complications as a result of this event.No health damage in the patient was reported.
 
Additional Manufacturer Narrative
Product analysis: a visual review of the returned implant identified that a portion has been broken off.Microscopic examination of the inserter interface identified a stripped threaded hole, deformation on the top face, and on one side around the inserter tang interface, consistent with significant impact and torsional loading.Microscopic examination of the fracture surface of the broken off portion of the implant identified a fairly flat fracture with rays emanating away from the area of crack initiation, consistent with brittle overload.The above observations are consistent with the inappropriate handling of the implant during attempted implantation.After completed analysis, no evidence was found that would suggest a defect in design or manufacturing of the implant.If information is provided in the future, a supplemental report will be issued.

Brand Name
CLYDESDALE PTC SPINAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
MSD DEGGENDORF MFG
wertstrasse 17
deggendorf 94469
MDR Report Key6840872
Report Number1030489-2017-01994
Device Sequence Number898363
Product Code MAX
UDI-Device Identifier00643169190528
UDI-Public00643169190528
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133205
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/09/2025
Device Catalogue Number4986850
Device Lot Number68DK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2017
Initial Date Received by Manufacturer 08/16/2017
Supplement Date Received by Manufacturer01/02/2018
Initial Report FDA Received Date09/04/2017
Supplement Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR